Historical Stock Chart
5 Years : From Sep 2009 to Sep 2014
The U.S. Food and Drug Administration said Thursday that Lamictal, a medicine used to treat seizures in children, can cause aseptic meningitis, an inflammation of the protective membranes that cover the brain and spinal cord.
Lamictal, marketed by GlaxoSmithKline PLC, (GSK, GSK.LN), is also used to treat bipolar disorder in adults. The FDA said it was revising Lamictal's drug label to warn about the meningitis risk as well as the medication guide that is given to patients.
"Aseptic meningitis is a rare but serious side effect of Lamictal use," said Russell Katz, director of FDA's neurology-products division. "Patients that experience symptoms should consult their health-care professional immediately."
Symptoms of meningitis include headache, fever, stiff neck, nausea, vomiting, rash, and sensitivity to light.
The FDA said its decision to revise the Lamictal label is based on 40 cases of aseptic meningitis reported in patients taking Lamictal from December 1994 to November 2009. Of the 40 patients, 35 were hospitalized. In most cases, the patients' symptoms resolved after Lamictal was discontinued. In 15 cases, symptoms returned when patients restarted Lamictal, according to FDA.
During the same time period, an estimated 46 million prescriptions for Lamictal were dispensed.
The FDA said aseptic meningitis is diagnosed when tests of a patient with signs and symptoms of meningitis don't detect bacteria as the underlying cause of the illness.
-By Jennifer Corbett Dooren, Dow Jones Newswires; 202-862-9294; firstname.lastname@example.org